Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 67, NWS Wakefield, VA

May 10, 2000City of Hampton, City of Poquoson, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 10, 2000, 9:09 PM EDT for City of Hampton, City of Poquoson, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2000, 9:09 PM EDT (01:09 UTC)
Expired
May 10, 2000, 9:40 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties City of Hampton, VA, City of Poquoson, VA

The radar

The Norfolk radar (KAKQ), 70 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 9:40 PM EDTHail 0.75Central Portion, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS51 KAKQ 110110
SVRAKQ
VAC650-735-110140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
909 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA
  CITY OF POQUOSON IN SOUTHEAST VIRGINIA

* UNTIL 940 PM EDT

* AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF POQUOSON...OR ABOUT 3
  MILES SOUTHEAST OF PATRICK HENRY FIELD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  POQUOSON AT 910 PM EDT
  HAMPTON AND LANGLEY AFB AT 915 PM EDT
  BUCKROE BEACH AND GRAND VIEW AT 920 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3720 7645 3701 7646 3699 7591 3722 7591

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:59 PM EDT, 7 hours 10 minutes earlier.

Area forecast discussion, May 10, 1:59 PM EDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT WED MAY 10 2000

CDFNT ENTERING THE WRN PDMNT NEXT CPL HRS...LTL OR NO LLVL MSTR
CONVERGENCE OVR RGN AND DESPITE TEMPS REACHING 80S (AND DWPTS GENLY
IN LWR 60S) CAN'T SEEM TO POP ANY CNVTN. INTERESTING...THE AREA FM
NRN NJ TO SE NEW ENGLAND IN COOL MARITIME AMS...BUT HVG STRNG/SVR
TSRAS (WITH SFC TEMPS ONLY IN 40S/50S)...WHL WE SIT HERE TOASTY IN
WRMSCTR. DYNAMICS PASSING WELL N THE NEXT 12-15 HRS...AND SFC CDFNT
SLIDES OFFSHR OVRNGT. LLVL WNDS MODERATE FM THE SW AND SHUD TREND MR
WLY HELPING TO LMT CNVTV DVLPMNT. HVN'T RULED OUT SCTD TSRAS...BUT
AS TM PASSES...ACTION LUKG LESS LIKELY. DON'T KNOW HOW TO HANDLE THE
1ST PD OF FCST JUST YET...WE'LL KP AN EYE OUT FOR ANY DVLPMNT B4 ZN
ISSUANCE.

COMFY AMS INVADES OVRNGT BEHIND THE FNT...AND PRVDS A NICE THU. SUM
HI LVL MSTR TRIES TO INVADE FM THE NW...BUT WL GO WITH SNY SKY THU.
WUD THINK THAT FCST WUD BE EASY FOR FRI AS MID/UPR LVL RDG MVS TWD
THE ERN CONUS. HWVR...AS RDG REACHES HIEST AMPLITUDE NR E CST LT FRI
INTO SAT...WORRIED THAT THERE WL BE A STRUGGLE GETTING THE HOTTER
AMS THRU ENTIRE FA (IE...ALL THE WAY TO THE DELMARVA). AVN AND TO A
CERTAIN DEG THE ETA HINT AT THAT PTNTL...AND WL LEAN TWD HVG A LLVL
MARITIME INFLUENCE FOR AREAS FM BAY ON E FRI AND FRI NGT. ELSW
THOUGH...THE HEAT RETURNS AS THE WKND BEGINS.

IT APRS NOW THAT THE ECMWF FM THE PAST FEW DAYS WAS ONTO THE RIGHT
TREND...IN THAT THE UPCOMING RND HEAT DOES NOT LAST AS LONG AS THE
ONE WE ARE ABT TO GET RID OF. THE TELECONNECTIONS ACRS THE NRN
HEMISPHERE HV INDCTD PTNTL FOR PTRN CHG OVR ERN HALF OF CONUS...AND
THE ECMWF APRS TO HV WON THIS BATTLE AGAINST THE MRF (THE MRF HASN'T
DONE ALL THAT BADLY SO FAR THIS MONTH...IT WAS THE 1ST/ONLY MDL TO
FCST THE EXTENT OF RECENT PD OF HEAT OVR THE E - GUESS ITS ONLY FAIR
THE ECMWF WINS THIS TM ARND). IN FACT...IF TRENDS CONT...WE MAY
ENJOY PLSNT WX FM SUN INTO MID NEXT WK W/O ANY RETURN OF HEAT (LIKE
THE MRF HAS WANTED TO SUGG FOR THE PAST FEW DAYS). THE DN SIDE TO
ALL OF THIS IS...W/O WDSPRD RA TDA AND CHCS NOT LUKG ALL THAT HI FOR
LT SAT...WE MAY GO ANOTHER WK W/O SGFNT RA (SOMETHING TO KP IN THE
BACK OF OUR MINDS - SHUD THESE TRENDS CONT - AS WE HEAD TWD SUMMER).

FOR THE XTNDD PDS OF THE FCST (THRU SUN)...WL GO WITH A HOT DAY (MOST
AREAS) SAT (WHICH CUD END WITH A LT DAY TSRA AS NEXT CDFNT PUSHES
THIS WAY FM WNW)...THEN SUN AND MON DRY/MCLR AND COMFY.

.AKQ...SCA CHES BAY...ATLC CST...CURRITUCK SOUND.

25

In the hours before

Special weather statement, May 10, 3:46 PM EDT, 5 hours 23 minutes before
MDZ021-VAZ048-049-060>085-087>090-092-110100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
346 PM EDT WED MAY 10 2000

SEVERE THUNDERSTORM WATCH NUMBER 261 HAS BEEN ISSUED FOR CENTRAL AND
SOUTH CENTRAL VIRGINIA...AND PORTIONS OF THE LOWER MARYLAND EASTERN
SHORE UNTIL 900 PM EDT.

IN MARYLAND 1 COUNTY

DORCHESTER

IN VIRGINIA 33 COUNTIES

AMELIA            BRUNSWICK        CAROLINE         CHARLES CITY
CHESTERFIELD INCLUDING COLONIAL HEIGHTS             CUMBERLAND
DINWIDDIE         ESSEX            FLUVANNA         GLOUCESTER
GOOCHLAND         GREENSVILLE INCLUDING EMPORIA     HANOVER
HENRICO INCLUDING RICHMOND         JAMES CITY INCLUDING WILLIAMSBURG
KING WILLIAM      KING AND QUEEN   LANCASTER        LOUISA
LUNENBURG         MECKLENBURG      MIDDLESEX        NEW KENT
NORTHUMBERLAND    NOTTOWAY         POWHATAN         PRINCE EDWARD
PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL     RICHMOND
SOUTHAMPTON INCLUDING FRANKLIN     SURRY            SUSSEX
WESTMORELAND

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOxOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

TG
Local storm report, May 10, 5:40 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
540 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0535 PM    7 WNW LOUISA              VA     1.75 INCH HAIL
05/10/00   LOUISA

25
Special weather statement, May 10, 7:43 PM EDT, 1 hour 26 minutes before
110100-
SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE WAKEFIELD, VA
743 PM EDT WED MAY 10 2000
MDZ021-VAZ048-049-060>085-087>090-092-110100-

...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING LOCATIONS...

IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

AMELIA           BRUNSWICK         CAROLINE        CHESTERFIELD
INCLUDING COLONIAL HEIGHTS         CUMBERLAND      DINWIDDIE
FLUVANNA         GOOCHLAND         HANOVER         HENRICO INCLUDING
RICHMOND         LOUISA            LUNENBURG       MECKLENBURG
NOTTOWAY         POWHATAN          PRINCE EDWARD

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY FOR THE FOLLOWING LOCATIONS...

IN MARYLAND 1 COUNTY

DORCHESTER

IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

CHARLES CITY     ESSEX            GLOUCESTER       GREENSVILLE
INCLUDING EMPORIA                 JAMES CITY INCLUDING WILLIAMSBURG
KING WILLIAM     KING AND QUEEN   LANCASTER        MIDDLESEX
NEW KENT         NORTHUMBERLAND   PRINCE GEORGE INCLUDING PETERSBURG
AND HOPEWELL     RICHMOND         SOUTHAMPTON INCLUDING FRANKLIN
SURRY            SUSSEX           WESTMORELAND

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  PEOPLE IN
THESE AREAS SHOULD BE ON THEN LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MALOIT/GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:17 PM EDTSevere Thunderstorm WarningAKQGloucester, King and Queen33 min
May 10, 9:11 PM EDTSevere Thunderstorm WarningAKQAccomack29 min
May 10, 9:38 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake32 min
May 10, 9:44 PM EDTSevere Thunderstorm WarningAKQNorthampton31 min
May 10, 9:55 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.